Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 309, NWS Tulsa, OK

May 27, 2017Creek County, Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 27, 2017, 8:55 PM CDT for Creek County, Tulsa County, Oklahoma. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 8:55 PM CDT (01:55 UTC)
Expired
May 27, 2017, 9:30 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Creek County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 32 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:57 PM CDTTSTM WND GST 60Sand Springs, OKALSO REPORTED HAIL UP TO ONE INCH IN DIAMETER, SPOTTER LOCATED AT HIGHWAY 97 AND 41ST STREET.
May 27, 9:15 PM CDTHAIL 1.25Tulsa, OKOWEN PARK IN DOWNTOWN TULSA.
May 27, 9:15 PM CDTHAIL 1.5Tulsa, OKOBSERVED AT OWEN PARK IN DOWNTOWN TULSA. RELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:01 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5174 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS54 KTSA 280155
SVRTSA
OKC037-143-280230-
/O.NEW.KTSA.SV.W.0309.170528T0155Z-170528T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
855 PM CDT SAT MAY 27 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Creek County in northeastern Oklahoma...
  Southern Tulsa County in northeastern Oklahoma...

* Until 930 PM CDT

* At 855 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Sand Springs, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Tulsa...                          Broken Arrow...
  Sand Springs...                   Owasso...
  Sapulpa...                        Jenks...
  Glenpool...                       Catoosa...
  Turley...                         Gray...

This includes Interstate 44 between mile markers 211 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3628 9581 3616 9581 3616 9578 3609 9576
      3605 9576 3595 9610 3615 9620 3616 9617
      3616 9600 3624 9600 3632 9582
TIME...MOT...LOC 0155Z 248DEG 47KT 3609 9605 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
971 
WWUS54 KTSA 280204
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
904 PM CDT SAT MAY 27 2017

OKC037-280214-
/O.CAN.KTSA.SV.W.0309.000000T0000Z-170528T0230Z/
Creek OK-
904 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CREEK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3628 9581 3616 9581 3616 9578 3609 9576
      3606 9583 3601 9598 3605 9603 3607 9603
      3607 9606 3608 9607 3616 9611 3616 9600
      3624 9600 3632 9582
TIME...MOT...LOC 0204Z 239DEG 46KT 3616 9593 

$$

OKC143-280230-
/O.CON.KTSA.SV.W.0309.000000T0000Z-170528T0230Z/
Tulsa OK-
904 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EAST CENTRAL TULSA COUNTY...

At 904 PM CDT, a severe thunderstorm was located over northern Tulsa,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Jenks...                          Catoosa...
Turley...                         Gray...

This includes Interstate 44 between mile markers 217 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3628 9581 3616 9581 3616 9578 3609 9576
      3606 9583 3601 9598 3605 9603 3607 9603
      3607 9606 3608 9607 3616 9611 3616 9600
      3624 9600 3632 9582
TIME...MOT...LOC 0204Z 239DEG 46KT 3616 9593 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:48 PM CDT, 7 minutes earlier.

Area forecast discussion, May 27, 8:48 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
848 PM CDT Sat May 27 2017

.DISCUSSION...
Severe threat continues across the entire area. Latest
mesoanalysis shows the synoptic front extending from far northeast
OK into western Oklahoma/TX panhandle. Another wind shift
boundary was located across northeast OK noted in mesonet and
radar data from Pryor/Tulsa/Oilton. Supercell in Okfuskee County
has recently been tornado warned and large hail/tornado potential
continues with this cell. The other strong storms are located in
south central OK and have been produced some large hail so far.

Have increased the hourly pops across the southern zones in
advance of the supercells approaching from south central Oklahoma.
Short term model guidance continue to show semi-discrete
supercells persisting for several hours. Until a more linear mode
develops, tornado threat will continue especially south of
Interstate 40.

Updates already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  81  58  87 /  60  10   0   0
FSM   71  83  60  87 /  70  10   0   0
MLC   67  80  57  86 /  70  10   0   0
BVO   62  81  53  87 /  40  10   0  10
FYV   64  77  51  82 /  70  10   0   0
BYV   66  78  54  82 /  70  10   0   0
MKO   66  79  57  86 /  70  10   0   0
MIO   64  80  54  84 /  60  10   0  10
F10   66  80  57  86 /  60  10   0   0
HHW   71  81  61  87 /  80  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Sunday for OKZ049-053-067>076.

AR...Flood Watch until 7 AM CDT Sunday for ARZ001-002-010-011-019-020-
     029.

&&

SHORT TERM...06
AVIATION....30

CORFIDI
Hazardous weather outlook, May 27, 4:57 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sat May 27 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sat May 27 2017

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR EASTERN OKLAHOMA
AND WESTERN ARKANSAS...

...SIGNIFICANT SEVERE WEATHER LIKELY TONIGHT WITH DESTRUCTIVE
WINDS AND LARGE HAIL WITH A FEW STRONG TORNADOES POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
    ONSET...Late afternoon.

	AREA AT GREATEST RISK...Along and north of Interstate 44 through early evening,
    then along and south of Interstate 44 tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Latest surface mesoanalysis shows boundary across far northeast
Oklahoma. OK mesonet observations and radar data suggest
convective towers are developing along a line from just north of
Vinita southwest toward central Osage County - near Pawhuska. We
are monitoring this area for first development this afternoon.

Elevated showers and storms are approaching from central Oklahoma
with a few lightning strikes noted. The cap has held strong to
this point but once the cap is breached, explosive storm
development is likely given extreme instability in place. All
modes of severe will be likely, including very large hail,
damaging wind gusts and tornadoes.

Eventually, storms will increase in coverage and likely
transition toward a damaging wind threat by mid to late evening as
they develop southeastward. Additionally, an axis of heavy
rainfall is likely from northwest Arkansas through eastern
Oklahoma. Recent heavy rainfall may allow for rapid onset flash
flooding in a few locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Regional Spotter Network has been activated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday and Tuesday. Low thunderstorm
chances return mid to late week, with limited additional severe
weather potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A Tornado Watch is in effect through midnight for all of eastern
Oklahoma and western Arkansas. Initiation of storms is expected
within the next hour or so. The holiday weekend will provide
numerous outdoor exposures which will further increase the
potential for a rapid safety response. Outdoor activities may need
to be cancelled this evening, especially if you are unable to
quickly move indoors to a substantial shelter.

weather.gov/tulsa Contains additional information.

CORFIDI

In the hours before

Local storm report, May 27, 8:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
842 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             1 NE WELTY              35.63N 96.39W
05/27/2017  E2.00 INCH       OKFUSKEE           OK   TRAINED SPOTTER

            SPOTTER IS ON HIGHWAY 48 AT THE OKFUSKEE AND CREEK COUNTY
            LINE REPORTING HEAVY HAIL UP TO 2 INCHES IN DIAMETER.

&&

JDS
Local storm report, May 27, 8:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
847 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 E WELTY               35.62N 96.39W
05/27/2017  E1.00 INCH       OKFUSKEE           OK   EMERGENCY MNGR

            BROKEN WINDSHIELD ON VEHICLE.

&&

JDS
Special weather statement, May 27, 8:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
848 PM CDT SAT MAY 27 2017

OKZ060-061-067-280230-
Tulsa OK-Rogers OK-Wagoner OK-
848 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
NORTHWESTERN WAGONER AND SOUTHEASTERN TULSA COUNTIES UNTIL 930 PM
CDT...

At 847 PM CDT, a strong thunderstorm was located 3 miles northwest of
Sapulpa, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Catoosa...                        Verdigris...
Oneta...

This includes Interstate 44 between mile markers 218 and 243.

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3632 9566 3597 9564 3590 9603 3607 9603
      3608 9604 3611 9604
TIME...MOT...LOC 0147Z 248DEG 47KT 3602 9616
Local storm report, May 27, 8:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
851 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 N SAPULPA             36.01N 96.11W
05/27/2017  E0.75 INCH       CREEK              OK   PUBLIC

            AT 81ST AND 161ST NORTH OF SAPULPA.

&&

AEJ
Local storm report, May 27, 8:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
852 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             GROVE                   36.59N 94.77W
05/27/2017  E1.25 INCH       DELAWARE           OK   PUBLIC

&&

JDS
Local storm report, May 27, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             3 NW MASON              35.60N 96.39W
05/27/2017  E3.00 INCH       OKFUSKEE           OK   TRAINED SPOTTER

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSevere Thunderstorm WarningTSAOttawa20 min
May 27, 7:27 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers63 min
May 27, 7:43 PM CDTSpecial Weather StatementTSACreek47 min
May 27, 7:50 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee55 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes50 min
May 27, 8:26 PM CDTTornado Warning Tornado observedTSACreek, Okfuskee49 min
May 27, 8:33 PM CDTSevere Thunderstorm WarningTSACreek30 min
May 27, 8:39 PM CDTSpecial Weather StatementTSAMayes51 min
May 27, 8:48 PM CDTSpecial Weather StatementTSATulsa42 min
May 27, 8:52 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes53 min
May 27, 8:58 PM CDTTornado WarningTSAOkfuskee47 min
May 27, 9:09 PM CDTAreal Flood AdvisoryTSACreek, Okfuskee, Okmulgee3 hr
May 27, 9:11 PM CDTTornado WarningTSAOkfuskee34 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee46 min
May 27, 9:16 PM CDTSpecial Weather StatementTSARogers29 min
May 27, 9:21 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner39 min
May 27, 9:26 PM CDTSpecial Weather StatementTSATulsa34 min
May 27, 9:39 PM CDTFlash Flood WarningTSACreek, Okfuskee4 hr
May 27, 9:42 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Wagoner63 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningTSAOkfuskee47 min
May 27, 9:46 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 27, 9:46 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okfuskee, Okmulgee, Wagoner44 min
May 27, 10:14 PM CDTSpecial Weather StatementTSAAdair46 min
May 27, 10:17 PM CDTSpecial Weather StatementTSADelaware43 min
May 27, 10:23 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee37 min
May 27, 10:25 PM CDTSevere Thunderstorm WarningTSAPittsburg, Pushmataha35 min
May 27, 10:32 PM CDTSevere Thunderstorm WarningTSAOkfuskee43 min
May 27, 10:44 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers61 min
May 27, 10:45 PM CDTAreal Flood AdvisoryTSAAdair3 hr
May 27, 10:48 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Sequoyah42 min
May 27, 11:09 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa51 min
May 27, 11:10 PM CDTSevere Thunderstorm WarningTSAPittsburg, Pushmataha65 min
May 27, 11:19 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, Sequoyah41 min
May 27, 11:40 PM CDTSevere Thunderstorm WarningTSASequoyah35 min
May 27, 11:53 PM CDTSevere Thunderstorm WarningTSAOttawa37 min
May 28, 12:05 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pittsburg, Pushmataha40 min
May 28, 12:37 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha38 min
May 28, 12:58 AM CDTSevere Thunderstorm WarningTSALeFlore32 min
May 28, 1:15 AM CDTSpecial Weather StatementTSAOsage30 min
May 28, 1:27 AM CDTSpecial Weather StatementTSACreek33 min
May 28, 1:34 AM CDTSevere Thunderstorm WarningTSACreek41 min
May 28, 1:44 AM CDTSpecial Weather StatementTSAOkfuskee31 min
May 28, 2:01 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee26 min
May 28, 2:23 AM CDTSpecial Weather StatementTSAChoctaw37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.